Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 270, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 16, 2012, 8:06 PM EDT for Stokes County, Surry County, North Carolina. It was in force for 69 min. 15 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2012, 8:06 PM EDT (00:06 UTC)
- Expired
- Jul 16, 2012, 9:15 PM EDT
- In force
- 69 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Stokes County, NC, Surry County, NC
The radar
The Roanoke radar (KFCX), 80 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 8:13 PM EDT | TSTM WND DMG | 1 Ne Lawsonville, NC | |
| Jul 16, 8:15 PM EDT | TSTM WND DMG | 1 Nne Francisco, NC | MULTIPLE TREES DOWN IN TOWN OF FRANCISCO |
| Jul 16, 8:18 PM EDT | TSTM WND DMG | 3 E Francisco, NC | DEBRIS/TREES DOWN |
| Jul 16, 8:18 PM EDT | TSTM WND DMG | 4 Ene Francisco, NC | DEBRIS/TREES DOWN |
| Jul 16, 8:18 PM EDT | TSTM WND DMG | 5 Ene Francisco, NC | DEBRIS/TREES DOWN |
| Jul 16, 8:18 PM EDT | TSTM WND DMG | 5 Ene Francisco, NC | DEBRIS/TREES DOWN |
| Jul 16, 8:20 PM EDT | TSTM WND DMG | 5 Nw Danbury, NC | DEBRIS/TREES DOWN |
| Jul 16, 8:20 PM EDT | TSTM WND DMG | 5 Wnw Danbury, NC | DEBRIS/TREES DOWN |
| Jul 16, 8:22 PM EDT | TSTM WND DMG | 4 W Danbury, NC | DEBRIS/TREES DOWN |
| Jul 16, 8:22 PM EDT | TSTM WND DMG | 5 Wnw Danbury, NC | DEBRIS/TREES DOWN |
| Jul 16, 8:26 PM EDT | TSTM WND DMG | 4 Nne Danbury, NC | DEBRIS/TREES DOWN |
| Jul 16, 8:30 PM EDT | TSTM WND DMG | 1 Ese Capella, NC | DEBRIS/TREES DOWN |
| Jul 16, 8:30 PM EDT | TSTM WND DMG | 3 Ssw Danbury, NC | DEBRIS/TREES DOWN |
| Jul 16, 8:43 PM EDT | TSTM WND DMG | 2 N Walnut Cove, NC | DEBRIS/TREES DOWN |
| Jul 16, 8:55 PM EDT | TSTM WND DMG | 3 Ne Walnut Cove, NC | TREES AND POWER LINES DOWN ACROSS SAURATOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 15 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.1 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1270 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1386 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
467
WUUS51 KRNK 170006
SVRRNK
NCC169-171-170115-
/O.NEW.KRNK.SV.W.0270.120717T0006Z-120717T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
806 PM EDT MON JUL 16 2012
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA
EASTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA
* UNTIL 915 PM EDT.
* AT 803 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTH OF
LAWSONVILLE...OR NEAR STUART VIRGINIA...AND MOVING SOUTH AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
LAWSONVILLE...
DANBURY...
HANGING ROCK STATE PARK...
AND PILOT MOUNTAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3626 8047 3626 8053 3628 8054 3627 8060
3629 8063 3625 8065 3627 8077 3655 8060
3656 8059 3654 8011 3628 8003 3625 8004
3626 8044 3624 8045
TIME...MOT...LOC 0004Z 359DEG 16KT 3657 8024
$$5 follow-up statements
106
WWUS51 KRNK 170021
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
821 PM EDT MON JUL 16 2012
NCC169-171-170115-
/O.CON.KRNK.SV.W.0270.000000T0000Z-120717T0115Z/
STOKES NC-SURRY NC-
821 PM EDT MON JUL 16 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR STOKES AND EASTERN SURRY COUNTIES...
AT 815 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR LAWSONVILLE...OR 6
MILES EAST OF FRANCISCO...MOVING SOUTH AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
LAWSONVILLE...
VADE MECUM...
HANGING ROCK STATE PARK...
CAPELLA...
GERMANTON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3626 8047 3626 8053 3628 8054 3627 8060
3629 8063 3625 8065 3627 8077 3655 8060
3656 8059 3654 8011 3628 8003 3625 8004
3626 8044 3624 8045
TIME...MOT...LOC 0020Z 004DEG 18KT 3650 8027
$$460
WWUS51 KRNK 170034
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
834 PM EDT MON JUL 16 2012
NCC169-171-170115-
/O.CON.KRNK.SV.W.0270.000000T0000Z-120717T0115Z/
STOKES NC-SURRY NC-
834 PM EDT MON JUL 16 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR STOKES AND EASTERN SURRY COUNTIES...
AT 832 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70
MPH. THIS STORM WAS LOCATED NEAR VADE MECUM...OR NEAR DANBURY...
MOVING SOUTH AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
VADE MECUM...
HANGING ROCK STATE PARK...
CAPELLA...
GERMANTON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 3626 8047 3626 8053 3628 8054 3627 8060
3629 8063 3625 8065 3627 8077 3655 8060
3656 8059 3654 8011 3628 8003 3625 8004
3626 8044 3624 8045
TIME...MOT...LOC 0033Z 004DEG 18KT 3643 8028
$$613
WWUS51 KRNK 170042
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
842 PM EDT MON JUL 16 2012
NCC169-171-170115-
/O.CON.KRNK.SV.W.0270.000000T0000Z-120717T0115Z/
STOKES NC-SURRY NC-
842 PM EDT MON JUL 16 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR STOKES AND SOUTHEASTERN SURRY COUNTIES...
AT 837 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70
MPH. THIS STORM WAS LOCATED NEAR HANGING ROCK STATE PARK...OR NEAR
DANBURY...MOVING SOUTH AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
CAPELLA...
GERMANTON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 3626 8047 3626 8053 3628 8054 3627 8060
3651 8034 3647 8012 3628 8003 3625 8004
3625 8005 3626 8044 3624 8045
TIME...MOT...LOC 0041Z 001DEG 45KT 3633 8028
$$324
WWUS51 KRNK 170057
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
857 PM EDT MON JUL 16 2012
NCC171-170107-
/O.CAN.KRNK.SV.W.0270.000000T0000Z-120717T0115Z/
SURRY NC-
857 PM EDT MON JUL 16 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SURRY COUNTY IS
CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3626 8034 3626 8040 3627 8041 3640 8029
3638 8013 3628 8003 3625 8004 3625 8034
TIME...MOT...LOC 0057Z 001DEG 45KT 3621 8027
$$
NCC169-170115-
/O.CON.KRNK.SV.W.0270.000000T0000Z-120717T0115Z/
STOKES NC-
857 PM EDT MON JUL 16 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR SOUTHERN STOKES COUNTY...
AT 855 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR GERMANTON...OR NEAR KING...MOVING SOUTH AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
GERMANTON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3626 8034 3626 8040 3627 8041 3640 8029
3638 8013 3628 8003 3625 8004 3625 8034
TIME...MOT...LOC 0057Z 001DEG 45KT 3621 8027
$$346
WWUS51 KRNK 170115
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
915 PM EDT MON JUL 16 2012
NCC169-170115-
/O.CON.KRNK.SV.W.0270.000000T0000Z-120717T0115Z/
STOKES NC-
915 PM EDT MON JUL 16 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR SOUTHERN STOKES COUNTY...
AT 906 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR WALNUT COVE...MOVING SOUTH AT 25 MPH.
THIS STORM WILL EXIT THE COUNTY BY 915 PM. AS SUCH THIS WARNING
WILL BE ALLOWED TO EXPIRE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THERE WERE NUMEROUS REPORTS OF WIND DAMAGE AS THIS STORM MOVED
THROUGH STOKES COUNTY. IF YOU WOULD LIKE TO LEAVE YOUR REPORT OF
DAMAGE PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG
AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY. ONCE
AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4. IF THE DAMAGE YOU
WISH TO REPORT HAS RESULTED IN A BLOCKED HIGHWAY OR DOWNED
POWERLINES...PLEASE CALL YOUR LOCAL EMERGENCY SERVICES.
&&
LAT...LON 3626 8034 3626 8040 3627 8041 3640 8029
3638 8013 3628 8003 3625 8004 3625 8034
TIME...MOT...LOC 0110Z 010DEG 15KT 3621 8016
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 8:05 PM EDT, 1 minute earlier.
Area forecast discussion, Jul 16, 8:05 PM EDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 805 PM EDT MON JUL 16 2012 .SYNOPSIS... BROAD HIGH PRESSURE OFFSHORE WILL COVER MUCH OF THE MID ATLANTIC REGION THROUGH TUESDAY. A COLD FRONT WILL PUSH SOUTH ACROSS THE AREA LATER WEDNESDAY INTO THURSDAY BRINGING COOLER AIR BACK TO THE REGION FOR FRIDAY. THE COOLER WEATHER WILL CONTINUE INTO THE WEEKEND AS THE FRONT REMAINS TO OUR SOUTH. && .NEAR TERM /UNTIL 8 AM TUESDAY MORNING/... AS OF 753 PM EDT MONDAY... SOME SEVERE STORMS HAVE DEVELOPED TONIGHT THANKS TO A COUPLE OF DIFFERENT OUTFLOWS...ONE WHICH EMANATED FROM A STRONG STORM AND OUTFLOW OVER CRAIG COUNTY...WHICH PASSED THROUGH ROANOKE AND DOVE SOUTH THROUGH FRANKLIN TO THE VA/NC BORDER. THE STRONGEST STORM OF THE DAY KICKED OFF FROM AN OUTFLOW/CELL THAT WENT THROUGH PULASKI THEN PROBABLY INTERACTED WITH THE QUICK RISE IN ELEVATION AS IT PASSED JUST EAST OF ROCKY KNOB...PATRICK/FLOYD COUNTY BORDER. WILL WATCH THIS CLUSTER AS IT ENTERS NORTH CAROLINA OVER THE NEXT HOUR. ELSEWHERE SHOWERS WILL REMAIN ISOLATED TONIGHT WITH BETTER FOG COVERAGE THAN THIS MORNING WITH LESS CLOUDS. WIND DAMAGE THREAT FOR STOKES SHORTLY AS THIS CLUSTER COMES OFF THE MTNS TO ELEV BELOW 1KFT. AS OF 320 PM EDT MONDAY... AXIS OF A SHORTWAVE TROUGH IS DROPPING SOUTH THROUGH TN/WV/NC. BEST CONVECTION THIS AFTERNOON HAS BEEN CENTERED ALONG THE LEADING EDGE OF THIS FEATURE. CONVECTION ELSEWHERE HAS BEEN VERY ISOLATED AND LOW TOPPED GIVEN WARMER TEMPERATURES ALOFT TODAY AS COMPARED TO SUNDAY. THROUGH THIS EVENING...WE ARE EXPECTING A CONTINUATION OF MAINLY ISOLATED COVERAGE OF SHOWERS AND STORMS ACROSS ALL BUT THE FAR SOUTHWESTERN AND SOUTHERN PART OF THE AREA. HERE...THE INFLUENCE OF THE SHORTWAVE MAY HELP COVERAGE BE MORE ON THE SCATTERED SIDE. LITTLE ACTIVITY IS EXPECTED TO LAST PAST SUNSET. ONLY A SLIGHT DECREASE IN DEW POINT READINGS ARE EXPECTED TONIGHT AS COMPARED TO CONDITIONS LAST NIGHT. WILL HAVE LOW TEMPERATURES AROUND THREE DEGREES COOLER ACROSS THE BOARD AS COMPARED TO THIS MORNINGS READINGS. ON TUESDAY...SURFACE HIGH PRESSURE WILL SETTLE OVER THE AREA. MOISTURE WILL WRAP NORTH ON THE WESTERN FLANKS OF THE HIGH AND MAKE ITS WAY INTO WESTERN PORTIONS OF THE AREA. DAYTIME HEATING...INCREASED MOISTURE...AND CONVERSION ALONG THE RIDGE TOPS WILL BE THE FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT MIDDAY TOMORROW THROUGH THE AFTERNOON. STEERING FLOW WILL AGAIN BE ON THE WEAK SIDE...WITH FORECAST SOUNDINGS SHOWING A LOW LEVEL INVERTED V PATTERN. ANY SHOWERS OR STORMS THAT FORM WILL AGAIN HAVE THE POTENTIAL FOR SOME HEAVY RAIN AND GUSTY WINDS. WITH INCREASING 850 MB TEMPS...WE SHOULD SEE HIGHS A BIT WARMER THAN TODAY. ANTICIPATE UPPER 80S TO AROUND 90 IN THE MOUNTAINS...WITH LOW TO MID 90S EAST OF THE BLUE RIDGE. && .SHORT TERM /8 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/... AS OF 300 PM EDT MONDAY... LOOKING INTO WEDNESDAY...WILL CONTINUE TO SEE UPPER LEVEL TROUGHING ACROSS THE EASTERN SEABOARD FLATTEN OUT...AND RIDGING BECOMING MORE ESTABLISHED FROM THE CENTRAL PLAINS THROUGH THE DELMARVA REGION. THE ORIENTATION OF THE RIDGING WILL ALLOW WINDS ACROSS OUR AREA TO BE MAINLY WESTERLY AND DOWNSLOPE...WHICH WILL BOTH IMPACT TEMPERATURES AND COVERAGE OF AFTERNOON SHOWERS AND THUNDERSTORMS. WITH NO SIGNIFICANT DISTURBANCES EXPECTED ACROSS OUR AREA DURING THE EARLY HALF OF THE DAY...SHOWER AND THUNDERSTORM ACTIVITY WILL BE DRIVEN BY DAYTIME HEATING ACROSS THE MOUNTAINS. THESE STORMS WILL BE MAINLY PULSE VARIETY...WITH A FEW STORMS BECOMING STRONG TO SEVERE DURING THE LATE AFTERNOON AND EARLY EVENING. THINK THAT THE WESTERLY DOWNSLOPE FLOW WILL LIMIT THE DEVELOPMENT OF THUNDERSTORMS EAST OF THE BLUE RIDGE...BUT WILL STILL SEE SOME DEVELOPMENT ACROSS THE PIEDMONTS AS WELL. WESTERLY WINDS AND ONLY SCATTERED CLOUD COVER WILL ALSO ALLOW TEMPERATURES TO REACH INTO THE MID 90S ACROSS THE PIEDMONTS DURING THE AFTERNOON...WHILE HIGHS ACROSS THE MOUNTAINS WILL RISE INTO THE MID 80S TO THE LOW 90S. RIDGING ACROSS THE PLAINS BECOMES MORE AMPLIFIED ON THURSDAY... RESULTING IN INCREASED TROUGHING ACROSS THE EAST AS AN UPPER LOW MOVES ACROSS EASTERN CANADA. WITH INCREASED TROUGHING...COMBINED WITH THE INSTABILITY OF A COLD FRONT MOVING SOUTHWARD FROM THE OHIO RIVER VALLEY...WE CAN EXPECT GREATER COVERAGE OF SHOWER AND THUNDERSTORM ACTIVITY DURING THE AFTERNOON AND EVENING AREA WIDE... AND ESPECIALLY ACROSS THE MOUNTAINS. INCREASED CLOUD COVER ACROSS THE AREA WILL HELP TAKE THE EDGE OFF OF AFTERNOON TEMPERATURES BY A FEW DEGREES...WITH HIGHS REACHING INTO THE LOW TO MID 80S ACROSS THE MOUNTAINS...AND INTO THE LOWER 90S ACROSS THE PIEDMONTS. && .LONG TERM /FRIDAY THROUGH MONDAY/... AS OF 300 PM EDT MONDAY... THE COLD FRONT WILL CONTINUE TO PUSH SOUTHWARD THROUGH OUR AREA ON FRIDAY MORNING AND AFTERNOON...AND IS EXPECTED TO EXIT TO THE SOUTH BY FRIDAY EVENING. HIGH PRESSURE WILL BUILD IN BEHIND THE COLD FRONT...BRINGING COOLER AND DRIER CANADIAN AIR INTO OUR AREA FOR THE WEEKEND...WITH SATURDAY AND SUNDAY HIGHS EXPECTED TO RANGE FROM THE UPPER 70S AND LOW 80S ACROSS THE MOUNTAINS...TO THE MID 80S ACROSS THE PIEDMONTS. SHOWER AND THUNDERSTORM ACTIVITY WILL BE ISOLATED AT BEST...CONFINED MAINLY TO SHORT LIVED ACTIVITY ACROSS THE MOUNTAINS. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... AS OF 757 PM EDT MONDAY... STORMS NOW SAFELY SOUTH OF ALL TERMINALS. WITH LESS CLOUDS AROUND TONIGHT...CONFIDENCE FOR FOG IS HIGHER THAN IT WAS LAST NIGHT...WHICH SHOULD BE THICKER AND LAST LONGER. CONDS SHOULD IMPROVE QUICKLY TUES MORNING ALTHOUGH LWB COULD IFR CIGS UNTIL 14Z. TUESDAY THROUGH WEDNESDAY...HIGH PRESSURE GRADUALLY BUILDS INTO THE AREA WITH PROGRESSIVELY HOTTER TEMPERATURES AND A STRONG CAPPING INVERSION ALOFT. CONDITIONS WILL THEN BE MAINLY VFR TUESDAY THRU WEDNESDAY EXCEPT BRIEFLY MVFR/IFR UNDER THOSE ISOLATED AREAS THAT RECEIVE A MODERATE TO HEAVY SHOWER OR STORM. SOME PATCHY VALLEY OR RIVER FOG ALSO LIKELY TO RESULT IN BRIEF EARLY MORNING MVFR/IFR CONDITIONS IN THE NORMALLY FOGGY LOCATIONS SUCH AS KLWB...KBCB AND KLYH INTO MIDWEEK. BY THURSDAY...A COLD FRONT APPROACHES THE REGION AND WORKS IN FROM THE NORTH THURSDAY NIGHT. THIS WILL RESULT IN MORE WIDESPREAD SHOWERS AND THUNDERSTORMS THURSDAY AFTERNOON/EVENING...WITH ADDITIONAL CONVECTION POSSIBLE OVER THE SOUTH FRIDAY WITH THE FRONT STILL NEARBY. BY FRIDAY INTO SATURDAY...SOME LINGERING SHOWERS/STORMS WILL STILL BE POSSIBLE...WITH LATE NIGHT/EARLY MORNING MOUNTAIN AND RIVER VALLEY FOG. && .EQUIPMENT... NOAA ALL HAZARDS RADIO FOR THE HINTON TRANSMITTER REMAINS OFF THE AIR DUE TO COMMERCIAL POWER NOT REACHING THE SITE. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...DS NEAR TERM...DS/KM SHORT TERM...NF LONG TERM...NF AVIATION...DS/KM EQUIPMENT...
Hazardous weather outlook, Jul 16, 3:37 PM EDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 337 PM EDT MON JUL 16 2012 NCZ001>004-018>020-VAZ007-009-012-015-016-171945- ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH- WYTHE-GRAYSON-CARROLL- 337 PM EDT MON JUL 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED...SLOW MOVING SHOWERS AND THUNDERSTORMS WILL PRODUCE VERY HEAVY RAINFALL THAT COULD RESULT IN LOCALIZED FLASH FLOODING THIS EVENING. BRIEF STRONG AND GUSTY WINDS COULD ALSO OCCUR WITH SOME OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. BANDS OF SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING COLD FRONT COULD BE ON THE STRONG SIDE THURSDAY WITH GUSTY WINDS AND HEAVY RAINFALL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ005-006-VAZ043>047-058-059-171945- ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 337 PM EDT MON JUL 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED...SLOW MOVING SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY VERY HEAVY RAINFALL THAT COULD BE ENOUGH TO RESULT IN LOCALIZED FLOODING THIS EVENING. ISOLATED DAMAGING WINDS WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. BANDS OF SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING COLD FRONT COULD BE ON THE STRONG SIDE THURSDAY WITH GUSTY WINDS AND HEAVY RAINFALL POSSIBLE. HEAT INDEX VALUES WILL BE AROUND 100 DEGREES DURING THE AFTERNOON HOURS ON TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ010-011-013-014-017>020-022>024-032>035-WVZ042>045-171945- BLAND-GILES-PULASKI-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-MERCER-SUMMERS- MONROE-GREENBRIER- 337 PM EDT MON JUL 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED...SLOW MOVING THUNDERSTORMS COULD PRODUCE A PERIOD OF VERY HEAVY RAINFALL THIS EVENING WHICH MAY BE ENOUGH TO CAUSE LOCALIZED FLOODING. GUSTY WINDS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. BANDS OF SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING COLD FRONT COULD BE ON THE STRONG SIDE THURSDAY WITH GUSTY WINDS AND HEAVY RAINFALL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DS
In the hours before
Special weather statement, Jul 16, 6:31 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
631 PM EDT MON JUL 16 2012
VAZ012-013-016-017-162330-
CARROLL VA-FLOYD VA-PULASKI VA-WYTHE VA-
631 PM EDT MON JUL 16 2012
...A STRONG THUNDERSTORM WILL AFFECT CARROLL...FLOYD...PULASKI AND
WYTHE COUNTIES...
AT 625 PM EDT...A STRONG THUNDERSTORM WAS LOCATED BETWEEN ALLISONIA
AND PULASKI...MOVING SOUTH AT 25 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS
STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO
NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR HIWASSEE AROUND 635 PM...ALUM RIDGE AROUND
640 PM...DUGSPUR...GALAX HILLSVILLE AIRPORT...AND WILLIS AROUND 650
PM...HILLSVILLE AROUND 655 PM...WOODLAWN AROUND 700 PM AND
GLADESBORO AROUND 705 PM.
LAT...LON 3669 8082 3681 8087 3705 8090 3715 8072
3706 8055 3705 8054 3705 8056 3699 8054
3701 8052 3699 8049 3701 8045 3697 8037
3670 8051Local storm report, Jul 16, 6:40 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
640 PM EDT MON JUL 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM TSTM WND DMG BURNT CHIMNEY 37.10N 79.83W
07/16/2012 FRANKLIN VA 911 CALL CENTER
TREES DOWN AT THE INTERSECTION OF ROUTES 122 AND 116.
&&
KMSpecial weather statement, Jul 16, 6:54 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
654 PM EDT MON JUL 16 2012
NCZ005-006-162345-
CASWELL NC-ROCKINGHAM NC-
654 PM EDT MON JUL 16 2012
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF CASWELL AND ROCKINGHAM
COUNTIES...
AT 645 PM EDT...STRONG THUNDERSTORMS WERE LOCATED NEAR THE
VIRGINIA...NORTH CAROLINA BORDER...MOVING SOUTH AT 25 MPH.
WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. A BRIEF DOWNPOUR OF VERY HEAVY RAIN MAY CAUSE WATER TO POND
ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL PASS THROUGH MADISON...MAYODAN...AND YANCEYVILLE
BETWEEN 700 AND 730 PM...REIDSVILLE BETWEEN 730 AND 800 PM.
LAT...LON 3626 8004 3654 8002 3654 7914 3624 7916
3625 7953 3623 7962Local storm report, Jul 16, 6:56 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
656 PM EDT MON JUL 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 3 WNW SAGO 36.89N 79.68W
07/16/2012 FRANKLIN VA 911 CALL CENTER
TREE AND POWER LINES DOWN AT INTERSECTION OF TRUEVIEW AND
WALKER ROAD.
&&
KMSpecial weather statement, Jul 16, 7:18 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
718 PM EDT MON JUL 16 2012
VAZ016-017-032-170015-
CARROLL VA-FLOYD VA-PATRICK VA-
718 PM EDT MON JUL 16 2012
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF CARROLL...FLOYD AND
PATRICK COUNTIES...
AT 711 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF
HILLSVILLE. OTHER STRONG STORMS WERE LOCATED NEAR WILLIS IN FLOYD
COUNTY...AND ALONG THE BLUE RIDGE PARKWAY NORTH OF WOOLWINE IN
PATRICK COUNTY. ALL OF THESE STORMS WERE MOVING TO THE SOUTH AT 25
MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.
THROUGH 800 PM...THESE STORMS ARE EXPECTED TO PASS THROUGH
WOOLWINE...MABRY MILL...STUART...HILLSVILLE...AND CANA.
IN ADDITION TO THE WIND AND SMALL HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING IS LIKELY. FOR YOUR SAFETY...PLEASE MOVE INDOORS AND AWAY
FROM WINDOWS.
LAT...LON 3656 8084 3684 8077 3689 8044 3678 8039
3680 8038 3682 8034 3684 8034 3687 8025
3685 8007 3680 8004 3678 8010 3674 8008
3672 8010 3666 8006 3654 8005Special weather statement, Jul 16, 7:51 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
751 PM EDT MON JUL 16 2012
NCZ003-004-170045-
STOKES NC-SURRY NC-
751 PM EDT MON JUL 16 2012
...STRONG THUNDERSTORMS WILL AFFECT STOKES AND SURRY COUNTIES...
AT 745 PM EDT...STRONG THUNDERSTORMS WERE DEVELOPING NEAR THE
VIRGINIA...NORTH CAROLINA BORDER...FROM JUST NORTH OF MOUNT
AIRY...TO NEAR SANDY RIDGE...NORTHWEST OF MADISON AND MAYODAN.
THESE STORMS WERE MOVING TO THE SOUTH AT 25 MPH.
WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.
THESE STORMS ARE EXPECTED TO PASS THROUGH STOKES...AND THE EASTERN
PART OF SURRY COUNTY BETWEEN 800 AND 900 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3633 8087 3640 8097 3642 8095 3645 8097
3656 8090 3654 8002 3626 8004 3626 8044
3624 8045 3626 8047 3626 8053 3628 8055
3627 8060 3629 8063 3625 8065 3628 8077
3625 8079 3623 8087Nearby
Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.